Alert archive / Colorado / High Wind Watches in 2017

High Wind Watch 9, NWS Denver/Boulder, CO

December 28, 201710 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Dec 28, 2017, 2:30 AM MST for 10 counties in Colorado. It took effect at Dec 29, 2017, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2017, 2:30 AM MST (09:30 UTC)
In effect from
Dec 29, 2017, 12:00 AM MST
Expired
Dec 28, 2017, 10:07 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2992 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS75 KBOU 280930
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
230 AM MST Thu Dec 28 2017

...Strong winds expected for the Front Range Mountains and 
Foothills late tonight and Friday morning...

.Strong winds are expected to develop across portions of the 
Front Range mountains and foothills late tonight through Friday 
morning. Wind gusts in excess of 75 mph will be possible in wind 
prone areas above 7500 feet, including Berthoud Pass, the I-70 
corridor through Georgetown, and in portions of the foothills
west of Boulder and Fort Collins.

The winds in some areas may be quite variable and erratic at
times, with light winds followed by sudden bursts of very strong
and potentially damaging winds. That will also create hazardous
and difficult driving conditions especially for drivers of high
profile vehicles. Strong winds will also cause areas of blowing 
snow and reduced visibilities at times.

COZ033>036-281900-
/O.NEW.KBOU.HW.A.0009.171229T0700Z-171229T1900Z/
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Cameron Pass, 
Laramie and Medicine Bow Mountains, Rabbit Ears Range, 
Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, 
Breckenridge, East Slopes Mosquito Range, 
East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks,
Kenosha Mountains, Mount Evans, Williams Fork Mountains, 
Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes,
Bailey, Central City, Evergreen, Georgetown, Idaho Springs, 
and Westcreek
230 AM MST Thu Dec 28 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

The National Weather Service in Denver has issued a High Wind
Watch, which is in effect from late tonight through Friday
morning. 

* TIMING...Late tonight through Friday morning.

* WINDS...West winds 25 to 40 mph with gusts in excess of 75 mph
  possible, primarily above 7500 feet.

* IMPACTS...Travel will be hazardous over high mountain passes and
  along the Peak To Peak Highway due to very strong and sudden
  crosswinds. Drivers of high profile vehicles should avoid
  traveling I-70 west of Denver and Highway 40 over Berthoud Pass.
  Power outages will also be possible from trees blowing onto
  power lines. Areas of blowing snow will reduce visibilities as
  well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
75 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$
1 follow-up statement
550 
WWUS75 KBOU 281707
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1007 AM MST Thu Dec 28 2017

...HIGH WINDS FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS TONIGHT
THROUGH EARLY AFTERNOON FRIDAY...

.Strong and potentially damaging winds are expected to develop 
across portions of the Front Range Mountains and Foothills late 
tonight. Wind gusts in excess of 75 mph can be expected in wind
prone areas, with some gusts near 85 mph over places such as 
Berthoud Pass, the I-70 corridor near Georgetown, and higher 
ridges in the foothills west of Boulder. 

The winds may be quite variable and erratic at times, with light 
winds followed by sudden bursts of very strong and damaging winds.
That will also create hazardous and difficult driving conditions 
especially for drivers of high profile vehicles. Strong winds will
also cause areas of blowing snow and reduced visibilities in 
exposed areas. 

COZ033>036-290115-
/O.UPG.KBOU.HW.A.0009.171229T0700Z-171229T1900Z/
/O.NEW.KBOU.HW.W.0014.171229T0700Z-171229T2200Z/
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Cameron Pass, 
Laramie and Medicine Bow Mountains, Rabbit Ears Range, 
Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, 
Breckenridge, East Slopes Mosquito Range, 
East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks,
Kenosha Mountains, Mount Evans, Williams Fork Mountains, 
Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes,
Bailey, Central City, Evergreen, Georgetown, Idaho Springs, 
and Westcreek
1007 AM MST Thu Dec 28 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MST
FRIDAY...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect from midnight tonight to 3 PM MST
Friday. The High Wind Watch is no longer in effect. 

* TIMING...After some decrease in the winds today, strong winds
  will redevelop tonight. The strongest winds are expected to
  occur from just after midnight tonight through Friday morning. 
  Winds should slowly subside Friday afternoon. 

* WINDS...West winds 25 to 45 mph with gusts around 85 mph in 
  wind prone areas. 

* IMPACTS...Travel will be hazardous over high mountain passes 
  and along the Peak To Peak Highway due to very strong and 
  sudden crosswinds. Drivers of high profile vehicles should 
  avoid traveling I-70 west of Denver and Highway 40 over 
  Berthoud Pass. Power outages will also be possible from trees 
  blowing onto power lines. Areas of blowing snow will reduce 
  visibilities as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 27, 9:13 PM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Dec 27, 9:13 PM MST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
913 PM MST Wed Dec 27 2017

.UPDATE...
Issued at 913 PM MST Wed Dec 27 2017

No changes to the forecast necessary at this time. Breezy
conditions continue in the mountains and at some valley locations
as strong northwest flow aloft continues. Moisture traed over the
northern mountains is producing only isolated snow shower
activity, but blowing snow is also occurring over the ridges. On
the plains, clouds will continue diminishing overnight. Another
breezy day looks to be in store for tomorrow up and down the Front
Range, as the pattern is similar to what was in place earlier
today.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 218 PM MST Wed Dec 27 2017

Strong northwest flow pattern will continue across Northern
Colorado tonight and Thursday with a northwest to southeast
oriented strong jet over Wyoming and Nebraska. With this regime
expect continued strong and gusty winds over the mountains and
foothills at times. Wind gusts expected to be in the 40 to 65 mph
range in the mountains but will keep winds below wind high
criteria with only marginal surface gradients and weak marginal
mountain top stability. Low temperatures will be much warmer
in/near the foothills tonight with the downslope flow while low
lying areas on the plains will remain much colder. Continued mild
temperatures on Thursday with the downslope flow.

.LONG TERM...(Thursday night through Wednesday)
Issued at 218 PM MST Wed Dec 27 2017

For Thursday night into Friday the models maintain a strong NW flow
aloft with a persistent ridge over the western coast. A section of
the upper jet will move south bringing the more subsident portion of
the right exit region over the Northern Mountains starting around
midnight Friday and continuing into the afternoon. Model upper air
soundings show a stable layer developing near mountain top after
midnight Friday, relaxing and moving north in the morning and then
moving south once again by the late morning. A critical layer
develops that will help to bring increased winds down into the lower
foothills. Wind gust speeds up to 80 mph will be possible at
mountain top with 65-70 mph possible over the foothills by Friday
morning into the afternoon. Will hold off any highlights at this
time to allow for one more model run but expect a possible Watch for
winds in the mountains Friday. Conditions on the plains will be
breezy but below any criteria with temperatures increasing once
again into the upper 50s to low 60s given the warming downslope
winds helping to push out the evening cold air inversion.

Saturday and Sunday will see continued winds in the mountains, but
below watch criteria. Light snow will be possible with increasing
moisture ahead of the next incoming upper trough. The high pressure
center that was in place over the western coast will transition over
the Great Basin with an upper trough diving SE out of the Pacific NW
bringing cold air and precipitation to the region by midnight
Sunday. Mountains will continue to see snow Saturday night and
through Sunday. A cold front will drop south after midnight Sunday
bringing highs in the 20s and teens on the plains with a chance of
snow during the morning hours. Most areas on the plains will see
less than an inch with 2-4 inches for the mountains. Conditions will
dry out on the plains for the start of the week with temperatures
slowly rebounding back into the upper 30s to lower 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 913 PM MST Wed Dec 27 2017

Drainage winds have set up at KDEN which are expected to continue
overnight. Gusty winds are also expected to continue at KBJC. No
aviation impacts are expected through tonight and tomorrow except
for the gusty winds on the west side of town.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...Entrekin
LONG TERM...Bowen
AVIATION...Dankers
Hazardous weather outlook, Dec 27, 10:15 AM MST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1015 AM MST Wed Dec 27 2017

COZ030>051-281715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1015 AM MST Wed Dec 27 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Expect very windy conditions through this evening in the
mountains and Front Range Foothills. Wind gusts from 40 to 70 mph
will be possible in the normal wind prone areas this afternoon and
evening. The strong winds will also create areas of blowing snow
and poor visibilities, especially along north and south oriented
roadways. Use extra caution on the Peak to Peak highway and along
Highway 93 between Golden and Boulder. The blowing snow may also
create icy and snowpacked spots on unsheltered roadways.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday and Friday, strong winds will develop in the mountains
and higher foothills. There will be a chance of some light snow,
mainly over the higher north and west facing slopes. Temperatures
over the northeast plains will warm into the 40s both days. It
will be a little cooler on Saturday, then much colder for Sunday
and Monday as an Arctic airmass backs into the Front Range from
the northeast. Over the weekend, it will be windy with areas of
snow in the high country, then a slight chance over the Interstate
25 Corridor and northeast plains, Saturday night into Sunday. For
next week light snow will continue to be possible for the
mountains while staying dry on the plains with temperatures around
normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 10:07 AM MSTHigh Wind WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more29 hr

Nearby

High Wind Watches in Colorado, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.